[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.179.232. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1996

Retinal Hemorrhage as a Consequence of Epidural Steroid Injection

Author Affiliations

Daytona Anesthesiology Associates, PA Daytona Beach, Fla

Arch Ophthalmol. 1996;114(3):362-363. doi:10.1001/archopht.1996.01100130357038
Abstract

Drs Kushner and Olson presented four cases of retinal hemorrhage following epidural steroid injections performed in our institution. A letter to the editor from Drs Poulton and Pero has been presented to us and a response has been requested.

We wish to point out several errors or misconceptions that appear in one or both manuscripts. We do not believe that incremental doses of thiopental sodium, used to enhance patient comfort in a variety of regional blocks, including epidural steroid injections, should be characterized as general anesthesia. It is not uncommon for our patients to be awake as the injection is completed.

Although Dr Kushner's report did describe the patient position as head down, we are assured that none of the nine anesthesiologists in our practice places patients with the head down. The stretcher remains horizontal. In fact, amazingly, some patients request pillows under their heads even in the prone position.

First Page Preview View Large
First page PDF preview
First page PDF preview
×